Extreme Cold/Wind Chill, Cook
- When
- January 28, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cook forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- County Official
Most of January 2007 was mild across northern Illinois, but the last four days of the month, starting on January 28th, turned bitterly cold. The low temperatures on the last four days of the month were in the single digits with the coldest temperature, 3 degrees above zero, on January 31st.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Most of January 2007 was mild across northern Illinois, but the last four days of the month, starting on January 28th, turned bitterly cold. The low temperatures on the last four days of the month were in the single digits with the coldest temperature, 3 degrees above zero, on January 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 27, 10:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1042 PM CST SAT JAN 27 2007 .DISCUSSION FOR AFTERNOON GRIDS/ZONES... 215 PM CST MODELS IN THE SHORT RANGE ARE FAIRLY NON-ARGUMENTATIVE UP TO MID WEEK AS FAR AS SYSTEM MOVEMENT GOES. SHUD PROBLY STICK WITH GFS THIS ROUND AND HOLD ON TO SOME CONSISTENCY. ONLY REAL CHANGES APPLIED THIS ROUND IS TIMING FOR BRINGING IN WAA SNOWS ON MONDAY AND LOWERING TEMPS IN THE LONG RANGE. OVERALL THIS WEEK WILL BE DOMINATED BY A SERIES OF WAVES SPINNING AROUND THAT HUGE POLAR VORTEX NEAR HUDSON BAY. THIS MASSIVE COMPLEX TRAVELS A RING AROUND THE BAY...RETROGRADING WESTWARD TO CENTRAL CANADA ABOUT MID WEEK. UP UNTIL THEN...A SERIES OF CLIPPERS SCURRIES ACROSS THE GREAT LAKES RGN FROM SRN CANADA. MOISTURE IS RATHER LIMITED CONSIDERING THEIR FRIGID CONTINENTAL SOURCE. HOWEVER TEMPS PLUNGE BLO NORMAL WITH H8 TEMPS IN THE MINUS 20C OR LOWER RANGE. LAKE EFFECT SNOWS FOR LOWER MICHIGAN AND PARTS OF NORTHWEST INDIANA WILL BE COMMONPLACE THIS COMING WEEK. A WEAK LOBE OF VORTICITY IS PASSING THRU NERN IL NOW AND HAS ENHANCED CLOUD COVER FOR THIS AFTN...WITH SPITS OF FLURRIES REPORTED AT OHARE AND WAUKEGAN. HOWEVER A MORE NOTABLE WAVE OF CONCERN IS MOVING DOWN WI NOW WHERE VSBYS HAVE LOWERED TO 2 MI IN SNOW SHOWERS. THIS IS MOVING INTO NRN IL THIS EVENING BUT WILL NOT LIKELY AMOUNT TO MORE THAN A SKIFF OF LT SNOW OR FLURRIES. A MORE MAJOR DEEPENING WAVE SHUD DEVELOP OVER NRN MN THIS EVENING AND FOLLOW CLOSE BEHIND THIS WEAKER WAVE...DIVING INTO NRN IL SUNDAY MRNG. THIS VORT IS LIKELY TO DROP AN INCH OF SNOW ACROSS THE AREA SUNDAY MORNING BEFORE HIGH TAILING INTO INDIANA TMRW AFTN AND INTO OHIO BY EVENING. THIS WAVE OPENS THE DOOR FROM CENTRAL CANADA WITH 850 TEMPS OF -24C ADVECTING THIS WAY. WHILE THERE MAY BE SOME DIURNAL RESPONSE TO RISING TEMPS ON SUNDAY...THE MOVE UPWARD WILL BE SMALL. A BRIEF PD OF RIDGING SUNDAY NIGHT WILL BE DISPLACED BY ANOTHER CLIPPER FROM THE DAKOTAS MONDAY AFTN INTO MONDAY NIGHT. THIS WAVE WILL MOVE THRU EARLY TUESDAY...LEAVING SOME LAKE EFFECT SNOW SHOWERS FOR PORTER COUNTY IN PARTICULAR THRU THE DAY TUESDAY. ANOTHER WAVE ON WEDNESDAY AND THURSDAY WILL BRING LIGHT SNOW OR FLURRIES BACK AGAIN. WHILE THE ENTIRE WEEK IS CHARACTERIZED BY A MAJOR TROF FROM COAST TO COAST...THE RETROGRADING POLAR VORTEX WILL SHIFT THE UPR FLOW FROM NW TO SW AFTER MID WEEK. THIS CUD OPEN THE MS VLY TO A DRAFT OF LOW LVL GULF MSTR FOR THE WEEKEND. RIGHT NOW...MODELS SHIFT A WAVE ACROSS THE MS VLY THURSDAY NIGHT AND FRIDAY...INUNDATING THE LOWER MS VLY TO TN VLY AS A SHORT WAVE KICKS OUT OF THE SRN PLAINS. SO FAR ANY SIGNIFICANT SNOWS APPEAR TO BE TO OUR SOUTH AND EAST. BUT SINCE THIS IS SO LONG RANGE...ANY MISPLACED FORCING BY THE MODELS CUD ACTUALLY INTRODUCE CONCERN FOR NRN IL AND INDIANA LATE IN THE WEEK. RLB && .AVIATION... 1042 PM CST... SHSN...ASSOCIATED MVFR CIG/VIS CONDITIONS AND GUSTY SFC WINDS REMAIN MAIN FOCUS THRU TAF PERIOD. INITIAL S/WV TROF SHEARING EAST ACROSS THE REGION THIS EVENING...WHILE NEXT VORT DIGGING SOUTHEAST FROM MN/WRN WI TOWARD IL OVRNGT AND SUNDAY MRNG. LESS DISTINCTION BETWEEN DCRSG FORCING FROM DEPARTING S/WV...AND INCRSG UVM WITH APPRCHG WAVE LIKELY AIDED BY FRONTOGENETIC FORCING ASSOCIATED WITH SHARP COLD FRONT PUSH ACROSS FCST AREA ATTM...WITH LGT SN/FLURRIES LIKELY TO CONTINUE THRU THE NIGHT. MODEL TSECTS STILL FOCUS BEST UVM WITH SECOND VORT EARLY SUNDAY MORNING...SO WILL JUST GO PREVAILING WITH A LOW MVFR PREVAILING LGT SNW AT THAT TIME. TSECTS CONTINUE TO SHOW RELATIVELY DEEP SUBSIDENCE DVLPG SUN AFTN AND EVENING AS MID LVL TROF AXIS SLIDES OFF TO THE EAST...SO WILL END -SN MID AFTN OR SO WITH SOME CLRG BY SUNDAY EVE. WIND WISE...SFC COLD FRONT JUST MOVING ACROSS CHI PORTION OF FCST AREA AT 04 UTC...WITH TIGHT ISALLOBARIC GRADIENT ALONG LEADING EDGE OF SFC PRES RISE BUBBLE STILL PRODUCING WINDS GUSTING INTO MID 20 KT RANGE ACROSS NRN IL. STILL XPCT THIS WILL SLACK OFF A LITTLE OVRNGT THOUGH STILL SOMEWHAT GUSTY...THEN STRENGTHENING GUSTS BACK INTO 25 KT RANGE BY SUN AFTN AS LLVL CAA RESULTS IN DEEPER MIXED LAYER AND INCREASE IN MOMENTUM TRANSFER. WITH SUBSIDENCE DVLPG SUN AFTN/EVENING SHOULD SEE WINDS DECREASE AFTER SUNSET WITH BACKING TO THE W/SW SUN NGT. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...GALE WARNING LK MI IND NEARSHORE AND OPEN WATERS SUN. SMALL CRAFT ADVISORY IL SHORE THRU SUN NT. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 PM CST SAT JAN 27 2007 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-281030- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CST SAT JAN 27 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS MINOR FLOODING ALONG PORTIONS OF THE KANKAKEE RIVER IN INDIANA. SEE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS ON THE FLOODING. THERE IS A CHANCE OF SNOW SHOWERS ACROSS THE REGION OVERNIGHT. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THE MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE RIVER IN INDIANA THROUGH EARLY SUNDAY MORNING. SNOW SHOWERS ARE EXPECTED ACROSS THE REGION SUNDAY. LAKE EFFECT SNOW IS EXPECTED IN NORTHWEST INDIANA SUNDAY...WITH UP TO 2 INCHES POSSIBLE...PARTICULARLY OVER NORTHERN AND EASTERN PORTIONS OF PORTER COUNTY. WIND CHILL VALUES WILL RANGE FROM ZERO TO 10 BELOW ZERO ACROSS THE AREA SUNDAY MORNING AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-281030- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 400 PM CST SAT JAN 27 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY A GALE WARNING IS IN EFFECT SUNDAY MORNING AND AFTERNOON FOR SOUTHERN LAKE MICHIGAN AND THE NEARSHORE WATERS FROM GARY TO MICHIGAN CITY. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE REST OF THE NEARSHORE WATERS THROUGH SUNDAY NIGHT. FREEZING SPRAY IS ALSO POSSIBLE SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
1 extreme cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Cook | 2007-01-28 | 74 | Male | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Cook | 2007-01-28 | 56 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12611.